Thunderstorm Wind, Coos
- When
- August 10, 2:28 PM EST
- Where
- Coos County, 0.25 mi SE of Groveton Papers Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.618, -71.476
Trees downed on wires on Emerson Road.
Upper level low pressure remained overhead on the 10th and aided in isolated thunderstorm development. One storm produced wind damage in Stark in Coos County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Upper level low pressure remained overhead on the 10th and aided in isolated thunderstorm development. One storm produced wind damage in Stark in Coos County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 10, 9:14 AM EST, 5 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Gray ME 1014 AM EDT Sat Aug 10 2019 .SYNOPSIS... Isolated to scattered showers and thunderstorms are possible on Saturday with small hail possible in stronger storms. Otherwise, comfortable humidity and seasonable temperatures are expected through the weekend as high pressure builds to our south. The next chance for showers will fall around the middle of the week as a couple weak weather systems cross New England. Overall, temperatures should stay reasonably close to normal. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 10 AM...Made some adjustment to POPS, just to tighten up the timing for today, and some minor adjustments to temps as well, mostly warming things up a bit those places that still are sunny in srn NH and along the ME coastal plain. Although highs in many spots are likely to occur around midday as we see more clouds during the afternoon. Modified morning sounding and forecast soundings all show varying amts of cape in the 500-1000 J/kg range / a little higher in a few spots/, with fZ levels 8-9K ft, falling a bit thru the afternoon, so some small to moderate size hails is possible, but probably mostly sub-severe. Also some model soundings exhibiting inverted V signature /less obvious on 12Z GYX RAOB/, and downdraft capes ~500, which would suggest a small possibility of some strong wind gusts this afternoon as well. 6am .. minor adjustment to Pops as a few of the showers have held together through the mountains this morning. Series of short waves will continue to rotate through the upper trough overhead this weekend with the result being scattered showers and thunderstorms. What few showers are left from yesterday convection will continue to die off, however the next impulse is seen in the water vapor imagery just digging into Ottawa. Expect that wave to arrive around noon with the result being quickly increasing coverage in showers by midday. The freezing level remains low, around 9000 ft, allowing for small hail to form within the thunderstorms. While most of the thunder will be sub severe, a region of steep lapse rates, coupled with stronger forcing in the afternoon may allow for a few severe storms across the eastern portion of the area and gusty winds are mentioned for this area. Northwesterly flow will take hold for the region as the short wave moves through and gusts to around 20-25mph will be seen across the area this afternoon. Winds will decrease after sunset. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... Overnight the result of the nwly flow during the day will become more apparent as a drier air mass takes hold. Not expecting any sort of widespread fog, although a few of the most favored valleys may hold onto fog especially if these locations coincide with heavier rainfall amounts from the showers during the day time. Temperatures overnight will drop into the 40s north to 50s south. With the drier airmass and fairly clear skies have dropped the temperatures onto the lower side of guidance. Sunday will be mostly dry as the trough begins to move to our east and the westerly flow remains throughout the region. While there is cold air aloft, it is still summer and high temperatures will likely reach near 80 in the south. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Flow aloft will become more zonal early in the week as a short wave over Quebec Province shifts east. A prominent wave arrives Tuesday, along with a cold frontal passage at the surface. This is followed by southwest flow aloft for mid week as troughing digs into the Great Lakes region. This trough will eventually lift northeast towards the St. Lawrence River Valley. High pressure will be building in Wednesday through Saturday, with drier weather in store. Monday will be partly cloudy with southwest flow in place helping temperatures reach the mid 70s north to lower to mid 80s south. The aforementioned cold front will edge towards the mountains, bringing some low chances of showers. The front shifts south Tuesday with chance PoPs following it. Models are showing scattered convection with the front, with additional shower activity possible in relation to another frontal system moving through the Ohio Valley. We don't have enough instability to include thunderstorms in our area Tuesday, with the higher theta-e air staying to our south and southwest where there are also better lapse rates. Temperatures from mid week on will be seasonable and pleasant. High pressure builds in Wednesday through Saturday, bringing mostly sunny and dry weather to northern New England. There may be a stray shower at times, especially Thursday into Friday as another upper level wave dips down, but there will be nothing significant. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... Short Term /through Sunday night/... Just a few scattered showers overnight. Today look for widespread showers resulting in MVFR through the eastern portion of the area. Thunder may also impact all but southern New Hampshire during the afternoon. NWly winds will gust up to 20kts at all terminals. Saturday night and Sunday will be VFR as the trough begins to shift to the east. Long Term...Mainly VFR conditions expected Sunday night through Monday. May see some MVFR conditions in SHRA Tuesday into Wednesday. && .MARINE... Short Term /through Sunday night/... Nwly flow will develop today as a trough moves through the region. A few gusts to 25kts are possible but with winds aloft maxing at around 25kts don't expect widespread SCA criteria even in a well mixed atmosphere and thus have held off on issuing any headlines. Winds will decrease overnight and into Sunday. Long Term...Winds and seas will remain below SCA thresholds. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && SYNOPSIS... NEAR TERM...Cempa/Curtis SHORT TERM...Curtis LONG TERM...Hanes AVIATION... MARINE...
Hazardous Weather Outlook National Weather Service Gray ME 259 AM EDT Sat Aug 10 2019 MEZ007>009-012>014-018>028-NHZ001>015-110700- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 259 AM EDT Sat Aug 10 2019 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and Tonight. Scattered thunderstorms this afternoon could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-110700- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 259 AM EDT Sat Aug 10 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Gray ME 117 PM EDT Sat Aug 10 2019 MEZ020-021-025-026-101745- Androscoggin-Kennebec-Lincoln-Sagadahoc- 117 PM EDT Sat Aug 10 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KENNEBEC...EAST CENTRAL ANDROSCOGGIN...WEST CENTRAL LINCOLN AND NORTHERN SAGADAHOC COUNTIES... At 117 PM EDT, a strong thunderstorm was located near Lewiston, moving east at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Lewiston, Bath, Gardiner, Turner, Litchfield, Woolwich, Lisbon, Greene, Bowdoin, Bowdoinham, Dresden, Wales, Sabattus, Richmond, West Gardiner, Monmouth and Pittston. This includes the following highways... Interstate 295 between mile markers 37 and 50. Interstate 95 between mile markers 83 and 100. If outdoors, consider seeking shelter inside a building. LAT...LON 4395 6975 4410 7026 4422 7021 4418 6973 TIME...MOT...LOC 1717Z 280DEG 18KT 4413 7009 DS
Special Weather Statement National Weather Service Gray ME 127 PM EDT Sat Aug 10 2019 MEZ014-021-022-101800- Interior Waldo-Southern Somerset-Kennebec- 127 PM EDT Sat Aug 10 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KENNEBEC AND SOUTHEASTERN SOMERSET COUNTIES... At 126 PM EDT, a strong thunderstorm was located over Skowhegan, moving east at 20 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Fairfield, Skowhegan, Pittsfield, Madison, Clinton, Norridgewock, Benton, Canaan, Hartland, Cornville, Burnham, Smithfield and Mercer. This includes Interstate 95 between mile markers 136 and 143. If outdoors, consider seeking shelter inside a building. LAT...LON 4467 6988 4487 6986 4488 6947 4459 6946 TIME...MOT...LOC 1726Z 280DEG 17KT 4475 6975 DS
Special Weather Statement National Weather Service Gray ME 135 PM EDT Sat Aug 10 2019 MEZ008-009-013-014-101800- Southern Franklin-Southern Somerset-Northern Franklin-Central Somerset- 135 PM EDT Sat Aug 10 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SOMERSET COUNTY... At 134 PM EDT, a strong thunderstorm was located near Kingfield, or 18 miles northwest of Skowhegan, moving east at 30 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Madison, Kingfield, Bingham, Anson, Embden, New Portland, Solon, Lexington, Concord and New Vineyard. If outdoors, consider seeking shelter inside a building. LAT...LON 4487 7013 4501 7012 4500 6975 4481 6975 TIME...MOT...LOC 1734Z 268DEG 26KT 4492 7002 DS
Special Weather Statement
National Weather Service Gray ME
156 PM EDT Sat Aug 10 2019
MEZ014-021-022-101830-
Interior Waldo-Southern Somerset-Kennebec-
156 PM EDT Sat Aug 10 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KENNEBEC...
NORTHWESTERN WALDO AND SOUTHEASTERN SOMERSET COUNTIES...
At 156 PM EDT, a strong thunderstorm was located near Clinton, or
near Pittsfield, moving east at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Pittsfield, Thorndike, Skowhegan, Clinton, Unity, Canaan, Hartland,
Burnham, Detroit, Jackson, Troy and Palmyra.
This includes Interstate 95 between mile markers 139 and 156.
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4461 6917 4465 6960 4482 6960 4484 6929
4480 6929 4473 6927 4472 6925 4473 6921
4465 6919 4464 6917 4465 6914
TIME...MOT...LOC 1756Z 270DEG 30KT 4472 6948Special Weather Statement
National Weather Service Gray ME
241 PM EDT Sat Aug 10 2019
MEZ021-022-101915-
Interior Waldo-Kennebec-
241 PM EDT Sat Aug 10 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KENNEBEC AND
CENTRAL WALDO COUNTIES...
At 241 PM EDT, a strong thunderstorm was located near China, or 8
miles southeast of Fairfield, moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Belfast, Thorndike, Searsport, China, Clinton, Unity, Palermo, Knox,
Benton, Albion, Burnham, Brooks, Freedom, Jackson, Monroe, Troy,
Waldo, Swanville, Montville and Morrill.
LAT...LON 4448 6896 4442 6951 4460 6958 4470 6920
4464 6918 4467 6903
TIME...MOT...LOC 1841Z 255DEG 20KT 4453 6945Special Weather Statement National Weather Service Gray ME 327 PM EDT Sat Aug 10 2019 MEZ007-008-012-013-NHZ002-102000- Southern Oxford-Northern Oxford-Southern Franklin-Northern Franklin-Southern Coos- 327 PM EDT Sat Aug 10 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OXFORD...SOUTHERN FRANKLIN AND EAST CENTRAL COOS COUNTIES... At 326 PM EDT, a strong thunderstorm was located near Grafton, or 8 miles northeast of Berlin, moving east at 30 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Berlin, Bethel, Rumford, Dixfield, Andover, Grafton, Mexico, Weld, Greenwood, Carthage, Dummer, Hanover, Gilead, Byron, Woodstock, Upton, Riley, Roxbury, Milan and Milton. This also includes... Old Speck Mountain, Grafton Notch, Pontook Reservoir, Mount Success, and Screw Auger Falls. LAT...LON 4449 7133 4470 7130 4468 7038 4434 7056 TIME...MOT...LOC 1926Z 283DEG 27KT 4457 7106
The Portland,ME radar (KGYX), 126 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees downed on wires on Emerson Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2019Every state in 2019This day in weather historyWarnings in New Hampshire, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853247.